Published on Jul 09, 2008 by Edgar Snyder

Cipro, Other Antibiotics Lead to Tendon Ruptures

Antibiotics

The U.S. Food and Drug Administration (FDA) has given its most urgent warning, a "black box" warning, to several potent antibiotics. The dangerous drugs, called fluoroquinolones, have been found to cause tendon ruptures in patients.

Agency officials said the FDA received several hundred reports of tendon ruptures, many of which could have been prevented if the patients stopped taking the drug at the first indication of swelling or pain. However, the agency also stated that some of the ruptures occurred without warning. Tendon ruptures, breakage of the cords of tissue that join muscles and bones, can require extensive surgery.

In January, the consumer group Public Citizen urged the FDA to upgrade the drugs' warnings. The black box warning applies to the two leading flouroquinolone medications, Cipro, made by Bayer, and Levaquin, made by Ortho-McNeil. The agency has also requested manufacturers of the antibacterial drugs to develop new literature for the patients, highlighting the risks. Cipro is generally used to treat urinary tract infections and Levaquin is usually used to treat respiratory infections.

Source: "FDA issues warning on Cipro, similar antibiotics." USA Today. July 9, 2008.
Free Case Review
First Name
Last Name
ZIP
Phone
Email
Briefly describe your injuries